Kansas, 2022Tornado and Flash Flood in Kansas, June 15, 2022
June 15, 2022 · NWS ICT · 3 events in 1 county or zone
An isolated slow moving storm moved across portions of east central Kansas producing a short lived EF0 tornado and flash flooding in and around the community of Madison.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated slow moving storm moved across portions of east central Kansas producing a short lived EF0 tornado and flash flooding in and around the community of Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 5:43 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 15, 5:43 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Wed Jun 15 2022
.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Wed Jun 15 2022
The current upper trough over the Central and Northern Plains will
continue to shift north and east away from our region. A frontal
boundary will push into south-central and southeast Kansas today and
become the focus of a round of storms. Mesoscale models are in
pretty good agreement with the best low-level convergence and 850mb
moisture support aligning near the Kansas Turnpike which is where
storms are expected to go up. For any storms that do occur marginal
severe weather is expected with 60 mph winds and quarter sized hail.
The frontal boundary will retreat northwards tonight with another
round of elevated storms possible tonight over central Kansas. Some
of these storms could be marginally severe with 60 mph winds and
quarter sized hail as well.
Ridging quickly builds back in by Thursday and heat returns. The old
frontal boundary is expected to diffuse and little support will be
in place to initiate storms, so dry weather is expected. The heat
looks to continue Friday and Saturday as well.
.LONG TERM...(Sunday through Wednesday)
Issued at 249 PM CDT Wed Jun 15 2022
The next system on the horizon will enter the Pacific Northwest
early Friday and will slowly move into the northern Rockies and the
Northern Plains. Uncertainty exist in how far south the trough digs
and where it ejects, but this looks to be the next chance for cooler
weather and storms. Otherwise, hot and dry weather is expected to
continue.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jun 15 2022
A slow moving frontal boundary will push south across southeast
Kansas tonight. Scattered storms will continue to develop along
the frontal boundary mainly east of the Kansas Turnpike. The
frontal boundary will stall and lift back to the north late
tonight into Thursday morning. This will cause light northeast
winds behind the front to switch to the east, then southeast
during the day as the frontal boundary lifts back north. VFR
conditions expected for all sites, there is a remote chance that
an isolated storm could affect CNU site later this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 74 99 74 99 / 20 10 0 0
Hutchinson 71 99 73 99 / 10 10 0 0
Newton 72 97 73 98 / 10 10 0 0
ElDorado 72 94 73 96 / 30 10 0 0
Winfield-KWLD 74 97 73 98 / 10 10 0 0
Russell 65 100 73 102 / 30 20 10 0
Great Bend 68 100 73 101 / 20 10 0 0
Salina 68 100 74 101 / 10 10 10 0
McPherson 70 98 73 99 / 10 10 10 0
Coffeyville 75 94 73 97 / 10 10 0 0
Chanute 74 94 73 96 / 20 10 0 0
Iola 74 94 73 95 / 20 10 10 0
Parsons-KPPF 75 94 73 97 / 10 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Thursday for KSZ032-033-048-
049.
&&
SHORT TERM...CRW
LONG TERM...CRW
AVIATION...CDJ
Hazardous weather outlook, Jun 15, 1:55 PM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
255 PM CDT Wed Jun 15 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-162000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
255 PM CDT Wed Jun 15 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Isolated thunderstorms will be possible this evening along and east
of the Kansas Turnpike, then again late tonight into early Thursday
morning across central Kansas. A few strong to marginally severe
storms will be possible, with downburst winds to 60 mph, up to
quarter- size hail, and localized heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Afternoon heat indices will be around 100 degrees from Thursday
through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Event by event
1 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Tornado, Greenwood
- When
- June 15, 8:20 PM CST to 8:24 PM CST
- Where
- Greenwood County, 0.45 mi W of Madison to 0.46 mi SSW of Madison
- Rating
- EF0
- Path length
- 0.42 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.129, -96.138
A brief tornado on the southern end of Madison. The tornado trekked |southeast producing damage to a carport and trees. The most |significant damage was to a camper carport on the far southeast|side of town. The carport was broken into several pieces and |was displaced in multiple directions.
Hail, Greenwood
- When
- June 15, 9:45 PM CST to 9:46 PM CST
- Where
- Greenwood County, 1.76 mi SW of Hamilton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.960, -96.190
Flash Flood, Greenwood
- When
- June 15, 10:04 PM CST to 10:40 PM CST
- Where
- Greenwood County, 3.49 mi NNE of Walton to 2.77 mi SE of Walton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.165, -96.220
Several rural roads in and around the community of Madison were impassable. Also, roads in downtown Madison were inundated with water and not passable.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 15, 2022$4.8 million · EF2 · 56 events
- Tornadoes and Hail in Wisconsin, June 15, 20222 injured · $2.0 million · EF2 · 21 events
- Heat in Arizona, June 15, 20221 death · 1 event
- Flooding and Damaging Winds in Wisconsin, June 15, 2022$1.4 million · 87 kt wind · 37 events
- Damaging Winds in Michigan, June 15, 2022$504,000 · 96 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, June 15, 2022$115,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2022$70,000 · 50 kt wind · 3 events
- High Wind in North Dakota, June 15, 202260 kt wind · 12 events
- Damaging Winds in Michigan, June 15, 2022$14,000 · 61 kt wind · 5 events
- Drought in Oklahoma, June 15 to 30, 202211 events
- Heat in Alabama, June 15, 202211 events
- Hail and Damaging Wind in Florida, June 15, 2022$15,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041085, 1041082, 1041081.